Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 12, NWS Wichita, KS

June 15, 2022Greenwood County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 15, 2022, 9:17 PM CDT for Greenwood County, Kansas. It was in force for 13 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 9:17 PM CDT (02:17 UTC)
Expired
Jun 15, 2022, 9:30 PM CDT
In force
13 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:20 PM CDTTSTM WND DMGMadison, KSREPORTED TIN ROOF RIPPED OFF A BUSINESS IN EASTERN PART OF MADISON. NUMEROUS LARGE TREE LIMBS KNOCKED DOWN AND A LARGE TREE WITH SEVERAL LARGE LIMBS STRIPPED. THIS IS A PRELIMINARY REPORT OF THUNDERSTORM WIND DAMAGE.
Jun 15, 9:20 PM CDTTSTM WND DMGMadison, KSREPORTS OF POWER FLASHES, TREE DAMAGE, SHINGLES OFF SOME ROOFS IN THE SOUTHERN PART OF MADISON ALONG OAK STREET. THIS IS A PRELIMINARY REPORT OF THUNDERSTORM WIND DAMAGE UNTIL OFFICIALS TAKE A CLOSER LOOK.
Jun 15, 9:20 PM CDTTORNADO 0Madison, KSBRIEF TORNADO ON THE SOUTHERN END OF MADISON. THE TORNADO TREKKED SOUTHEAST PRODUCING DAMAGE TO A CARPORT AND TREES. THE MOST SIGNIFICANT DAMAGE WAS TO A CAMPER CARPORT ON THE FAR SOUTHEAST SIDE OF TOWN. THE CARPORT WAS BROKEN INTO SEVERAL PIECES AND WAS DISPL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2507 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

024 
WFUS53 KICT 160217
TORICT
KSC073-160300-
/O.NEW.KICT.TO.W.0012.220616T0217Z-220616T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
917 PM CDT Wed Jun 15 2022

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 1000 PM CDT.
    
* At 917 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Madison, and is nearly stationary.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Madison around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3807 9620 3817 9621 3817 9596 3802 9596
TIME...MOT...LOC 0217Z 255DEG 2KT 3812 9615 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BUTLER
2 follow-up statements
463 
WWUS53 KICT 160225
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
925 PM CDT Wed Jun 15 2022

KSC073-160300-
/O.CON.KICT.TO.W.0012.000000T0000Z-220616T0300Z/
Greenwood KS-
925 PM CDT Wed Jun 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN GREENWOOD COUNTY...
    
At 924 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Madison, and is nearly stationary. At 918 PM a 
funnel cloud was reported with this storm.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Greenwood County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3807 9620 3817 9621 3817 9596 3802 9596
TIME...MOT...LOC 0224Z 254DEG 1KT 3812 9613 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BUTLER
724 
WWUS53 KICT 160230
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
930 PM CDT Wed Jun 15 2022

KSC073-160240-
/O.CAN.KICT.TO.W.0012.000000T0000Z-220616T0300Z/
Greenwood KS-
930 PM CDT Wed Jun 15 2022

...THE TORNADO WARNING FOR NORTHEASTERN GREENWOOD COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

LAT...LON 3807 9620 3817 9621 3817 9596 3802 9596
TIME...MOT...LOC 0229Z 255DEG 2KT 3812 9613 

$$

BUTLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:43 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 6:43 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Wed Jun 15 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Jun 15 2022

The current upper trough over the Central and Northern Plains will
continue to shift north and east away from our region. A frontal
boundary will push into south-central and southeast Kansas today and
become the focus of a round of storms. Mesoscale models are in
pretty good agreement with the best low-level convergence and 850mb
moisture support aligning near the Kansas Turnpike which is where
storms are expected to go up. For any storms that do occur marginal
severe weather is expected with 60 mph winds and quarter sized hail.
The frontal boundary will retreat northwards tonight with another
round of elevated storms possible tonight over central Kansas. Some
of these storms could be marginally severe with 60 mph winds and
quarter sized hail as well.

Ridging quickly builds back in by Thursday and heat returns. The old
frontal boundary is expected to diffuse and little support will be
in place to initiate storms, so dry weather is expected. The heat
looks to continue Friday and Saturday as well.

.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Jun 15 2022

The next system on the horizon will enter the Pacific Northwest
early Friday and will slowly move into the northern Rockies and the
Northern Plains. Uncertainty exist in how far south the trough digs
and where it ejects, but this looks to be the next chance for cooler
weather and storms. Otherwise, hot and dry weather is expected to
continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2022

A slow moving frontal boundary will push south across southeast
Kansas tonight. Scattered storms will continue to develop along
the frontal boundary mainly east of the Kansas Turnpike. The
frontal boundary will stall and lift back to the north late
tonight into Thursday morning. This will cause light northeast
winds behind the front to switch to the east, then southeast
during the day as the frontal boundary lifts back north. VFR
conditions expected for all sites, there is a remote chance that
an isolated storm could affect CNU site later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  99  74  99 /  20  10   0   0
Hutchinson      71  99  73  99 /  10  10   0   0
Newton          72  97  73  98 /  10  10   0   0
ElDorado        72  94  73  96 /  30  10   0   0
Winfield-KWLD   74  97  73  98 /  10  10   0   0
Russell         65 100  73 102 /  30  20  10   0
Great Bend      68 100  73 101 /  20  10   0   0
Salina          68 100  74 101 /  10  10  10   0
McPherson       70  98  73  99 /  10  10  10   0
Coffeyville     75  94  73  97 /  10  10   0   0
Chanute         74  94  73  96 /  20  10   0   0
Iola            74  94  73  95 /  20  10  10   0
Parsons-KPPF    75  94  73  97 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Thursday for KSZ032-033-048-
049.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 2:55 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
255 PM CDT Wed Jun 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
255 PM CDT Wed Jun 15 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will be possible this evening along and east
of the Kansas Turnpike, then again late tonight into early Thursday
morning across central Kansas. A few strong to marginally severe
storms will be possible, with downburst winds to 60 mph, up to
quarter- size hail, and localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will be around 100 degrees from Thursday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatICTGreenwood85 min
Jun 15, 9:29 PM CDTFlash Flood Warning Considerable damage threatICTGreenwood2 hr
Jun 15, 9:44 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood91 min
Jun 15, 11:09 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson16 min
Jun 15, 11:40 PM CDTAreal Flood WarningICTGreenwood12 hr

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.